Alert archive / New Jersey / Gale Watches in 2020
Gale Watch 11, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this gale watch at Apr 20, 2020, 3:40 AM EDT. It took effect at Apr 21, 2020, 6:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 20, 2020, 3:40 AM EDT (07:40 UTC)
- In effect from
- Apr 21, 2020, 6:00 PM EDT
- Expired
- Apr 20, 2020, 4:04 PM EDT
- In force
- Issued by
- NWS Philadelphia/Mount Holly
The text
As transmitted.
745 WHUS71 KPHI 200740 MWWPHI URGENT - MARINE WEATHER MESSAGE National Weather Service Mount Holly NJ 340 AM EDT Mon Apr 20 2020 ANZ430-431-202100- /O.EXT.KPHI.SC.Y.0043.200420T0740Z-200420T2000Z/ /O.NEW.KPHI.SC.Y.0044.200421T1000Z-200421T2200Z/ /O.NEW.KPHI.GL.A.0011.200421T2200Z-200422T1000Z/ Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 340 AM EDT Mon Apr 20 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 6 PM EDT TUESDAY... ...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH LATE TUESDAY NIGHT... * WHAT...North wind 15 to 20 knots gusting to 25 to 30 knots today. Southwest wind 5 to 10 knots increasing to 15 to 20 knots tonight. Southwest wind 15 to 20 knots gusting to 25 to 30 knots on Tuesday, becoming west in the afternoon. Northwest wind 25 to 30 knots gusting around 35 knots on Tuesday night. Waves generally 2 to 4 feet today, Tuesday and Tuesday night. Waves 1 to 3 feet tonight. * WHERE...Delaware Bay. * WHEN...For the Small Craft Advisory, until 4:00 PM this afternoon and again from 6:00 AM until 6:00 PM on Tuesday. The Gale Watch is in effect for Tuesday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage a vessel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure your vessel for severe wind and seas. && $$ ANZ452>455-202100- /O.EXT.KPHI.SC.Y.0043.200420T0740Z-200421T2200Z/ /O.NEW.KPHI.GL.A.0011.200421T2200Z-200422T1000Z/ Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 340 AM EDT Mon Apr 20 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EDT TUESDAY... ...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH LATE TUESDAY NIGHT... * WHAT...North wind 15 to 20 knots gusting to 25 to 30 knots today. Northwest wind around 10 knots, becoming southwest 15 to 20 knots tonight. Southwest wind 15 to 20 knots gusting to 25 to 30 knots on Tuesday, becoming west in the afternoon. Northwest wind 25 to 30 knots gusting around 35 knots on Tuesday night. Waves generally 4 to 6 feet. * WHERE...The Atlantic coastal waters of New Jersey and Delaware. * WHEN...For the Small Craft Advisory, until 6:00 PM on Tuesday. The Gale Watch is in effect for Tuesday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage a vessel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure your vessel for severe wind and seas. && $$ ANZ450-451-202100- /O.EXT.KPHI.SC.Y.0042.000000T0000Z-200421T2200Z/ /O.NEW.KPHI.GL.A.0011.200421T2200Z-200422T1000Z/ Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- 340 AM EDT Mon Apr 20 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EDT TUESDAY... ...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH LATE TUESDAY NIGHT... * WHAT...North wind 15 to 20 knots gusting to 25 to 30 knots today. Northwest wind around 10 knots, becoming southwest 15 to 20 knots tonight. Southwest wind 15 to 20 knots gusting to 25 to 30 knots on Tuesday, becoming west in the afternoon. Northwest wind 25 to 30 knots gusting around 35 knots on Tuesday night. Waves generally 4 to 6 feet. * WHERE...The Atlantic coastal waters of New Jersey and Delaware. * WHEN...For the Small Craft Advisory, until 6:00 PM on Tuesday. The Gale Watch is in effect for Tuesday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage a vessel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure your vessel for severe wind and seas. && $$ Iovino
1 follow-up statement
082 WHUS71 KPHI 202004 MWWPHI URGENT - MARINE WEATHER MESSAGE National Weather Service Mount Holly NJ 404 PM EDT Mon Apr 20 2020 ANZ430-431-211000- /O.EXP.KPHI.SC.Y.0043.000000T0000Z-200420T2000Z/ /O.UPG.KPHI.SC.Y.0044.200421T1000Z-200421T2200Z/ /O.UPG.KPHI.GL.A.0011.200421T2200Z-200422T1000Z/ /O.NEW.KPHI.GL.W.0015.200421T1700Z-200422T1000Z/ Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 404 PM EDT Mon Apr 20 2020 ...GALE WARNING IN EFFECT FROM 1 PM TUESDAY TO 6 AM EDT WEDNESDAY... ...SMALL CRAFT ADVISORY HAS EXPIRED... * WHAT...Northwest winds 15 to 25 kt with gusts up to 40 kt and rough waters expected. * WHERE...Delaware Bay. * WHEN...From 1 PM Tuesday to 6 AM EDT Wednesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ452-211000- /O.UPG.KPHI.SC.Y.0043.000000T0000Z-200421T2200Z/ /O.UPG.KPHI.GL.A.0011.200421T2200Z-200422T1000Z/ /O.NEW.KPHI.GL.W.0015.200421T1000Z-200422T1000Z/ Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- 404 PM EDT Mon Apr 20 2020 ...GALE WARNING IN EFFECT FROM 6 AM TUESDAY TO 6 AM EDT WEDNESDAY... * WHAT...West winds 15 to 25 kt with gusts up to 40 kt and seas 5 to 8 ft expected. * WHERE...Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm. * WHEN...From 6 AM Tuesday to 6 AM EDT Wednesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Winds will increase through the day Tuesday with Gale conditions expected by afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ450-451-211000- /O.UPG.KPHI.SC.Y.0042.000000T0000Z-200421T2200Z/ /O.UPG.KPHI.GL.A.0011.200421T2200Z-200422T1000Z/ /O.NEW.KPHI.GL.W.0015.200421T1000Z-200422T1000Z/ Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- 404 PM EDT Mon Apr 20 2020 ...GALE WARNING IN EFFECT FROM 6 AM TUESDAY TO 6 AM EDT WEDNESDAY... * WHAT...West winds 15 to 25 kt with gusts up to 40 kt and seas 4 to 7 ft expected. * WHERE...Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm and Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm. * WHEN...From 6 AM Tuesday to 6 AM EDT Wednesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Winds will increase through the day Tuesday with Gale conditions expected by afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ453>455-211000- /O.EXT.KPHI.SC.Y.0043.000000T0000Z-200421T1000Z/ /O.UPG.KPHI.GL.A.0011.200421T2200Z-200422T1000Z/ /O.NEW.KPHI.GL.W.0015.200421T1000Z-200422T1000Z/ Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 404 PM EDT Mon Apr 20 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM EDT TUESDAY... ...GALE WARNING IN EFFECT FROM 6 AM TUESDAY TO 6 AM EDT WEDNESDAY... * WHAT...For the Gale Warning, west winds 20 to 30 kt with gusts up to 45 kt and seas 4 to 7 ft expected. For the Small Craft Advisory, east winds 10 to 20 kt with gusts up to 30 kt and seas 3 to 5 ft. * WHERE...Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm, Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm and Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm. * WHEN...For the Gale Warning, from 6 AM Tuesday to 6 AM EDT Wednesday. For the Small Craft Advisory, until 6 AM EDT Tuesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at Apr 20, 3:30 AM EDT, 10 minutes earlier.
Area forecast discussion, Apr 20, 3:30 AM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
330 AM EDT Mon Apr 20 2020
.SYNOPSIS...
An area of low pressure will track south of the region through
today. A strong cold front will move through on Tuesday,
followed by high pressure for Wednesday before it shifts
offshore Thursday. Low pressure will likely affect the region
late Thursday into Friday, and another low may follow by later
next weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A weakening cold front dropped into our region during the night.
Strengthening low pressure located off Cape Hatteras early this
morning will continue to move northeastward and farther out to sea
today.
The rain shield associated with the low is expected to reach parts
of northeastern Maryland, Delaware and southern New Jersey this
morning before moving off the coast this afternoon. Rainfall amounts
should be generally less than a tenth of an inch, with perhaps one
or two tenths in southeastern Delaware. A decrease in cloud cover
from northwest to southeast is anticipated for this afternoon.
The circulation around the low is forecast to result in a gusty
northerly wind in much of our region. High temperatures are expected
to be mainly in the 50s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
A mostly clear sky is expected for this evening with a light and
variable wind.
There should be an increase in cloud cover late tonight in the
developing warm advection ahead of a mid level short wave trough and
cold front approaching from the Great Lakes. A southerly wind around
5 to 10 MPH is forecast toward daybreak.
Low temperatures will likely favor the upper 30s and lower 40s in
our region.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Tuesday through Wednesday night...
The main story for this period will be a strong cold front which
will move through the region Tuesday afternoon bringing a risk
of some severe weather. To start the period early Tuesday, a low
pressure system will be moving from Ontario into Quebec with a
deepening upper trough pushing through the Great Lakes as it
acquires a negative tilt. An approaching cold front will be
over western PA and upstate NY. Clouds will be on the increase
and there could be a brief shot of some showers around midday in
the warm advection pattern well ahead of the system. This
shouldn't amount to much though. Expect that the cold front with
an associated line of showers and storms will move through
mainly after 16z or so. Instability looks to be fairly minimal
with ML CAPEs likely only topping out around a few hundred j/kg.
However the deep layer shear will be 50+ knots with shear of
40+ knots through the lowest few km. In addition, lapse rates
will fairly steep including in the mid levels. The upshot is the
setup remains at least marginal for localized areas of damaging
winds and perhaps even some hail as the front comes through in
the afternoon. Also, following the passage of the front by late
afternoon, the gradient winds will become quite strong and gusty
with gusts of 25 to 35 mph likely. Expect highs mainly in the
60s before the front moves through except 50s over the southern
Poconos and NW NJ.
The front sweeps off the coast Tuesday night with NW breezes
continuing in the cold advection pattern as the gradient remains
fairly strong. Thus, chilly night expected with lows mainly in
the low to mid 30s and even some 20s over the southern Poconos
and NW NJ. Significant frost development is unlikely though
since the winds will be staying up.
Wednesday features a reprieve between systems as low pressure
continues to pull away through eastern Canada and high pressure
moves in to the south. It will remain a bit breezy but skies
will be sunny with cooler temperatures as highs will be mostly
in the 50s. This will be followed by another chilly night
Wednesday night and with lighter winds, there could be some
frost/freeze concerns.
Thursday through Sunday...
An active pattern continues through this period with a good
chance for multiple systems to affect the region. For Thursday,
clouds increase as the next low pressure system approaches as it
moves through the Tennessee Valley. There are still some
differences in the models regarding when precip arrives but it
looks to most likely be in the afternoon or evening so the first
part of the day should be dry. This system looks to affect the
region Thursday night through at least the first half of Friday
giving a fairly good soaking rain as low pressure moves by off
the coast just south of the region.
There should be another brief reprieve late Friday into early
Saturday before the next low pressure system may affect the
region with more rain by late Saturday into next Sunday. While
it's early to get into specifics, the potential for hydro issues
will need to be watched as we go into next weekend due to the
fairly quick succession of multiple systems. Temperatures look
to be relatively close to average for the period Thursday
through Sunday.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Today...VFR ceilings this morning, with a decrease in cloud cover
this afternoon. A chance of light rain around KMIV and KACY this
morning. Northerly wind around 10 knots gusting near 20 knots this
morning, becoming northwest and diminishing to 5 to 10 knots this
afternoon. High confidence.
Tonight...VFR with an increase in cloud cover. Variable wind 6 knots
or less, becoming southerly 5 to 10 knots toward daybreak. High
confidence.
Outlook...
Tuesday... Mainly VFR with a chance of afternoon showers or
thunderstorms which could produce localized reductions.
Southwest wind around 10 kt in the morning, increasing to 15 to
20 kt with gusts to 30 kt in the afternoon. Localized stronger
wind gusts possible with showers or thunderstorms. Wind
direction shifting to westerly or west-northwesterly by late
afternoon and evening. Moderate to high confidence.
Tuesday night-Wednesday... VFR. West-northwest winds 10 to 20
kt with gusts to 25 kt. High confidence.
Wednesday night... VFR. Light westerly winds early becoming light and
variable. High confidence.
Thursday-Friday... Mainly VFR through Thursday morning. A chance of
rain and potential MVFR conditions by afternoon or evening. A better
chance of widespread rain and MVFR/IFR conditions by Thursday night
and Friday. Southerly winds around 10 kt with gusts to 20 kt on
Thursday becoming southeast or east overnight. Mainly easterly or
northeasterly winds expected Friday. Low to moderate confidence.
&&
.MARINE...
A Small Craft Advisory is in effect for today on our ocean waters
and on Delaware Bay. We are anticipating a northerly wind 15 to 20
knots gusting to 25 to 30 knots, as low pressure passes well to our
southeast and east.
A north wind around 10 knots is forecast for this evening and it
should become southwest overnight, increasing to 15 to 20 knots
toward daybreak. Wave heights may remain around 5 feet on our outer
waters, so we will leave the Small Craft Advisory in effect for our
ocean zones. Small Craft Advisory conditions are not expected on
Delaware Bay for tonight.
Outlook...
Tuesday... SCA conditions expected with southwest
winds increasing to 15 to 25 kt with gusts to 30 kt. Winds
shifting to westerly in the evening. Seas 4 to 7 ft.
Tuesday night... Marine headlines expected. A period of
northwesterly gales is possible for several hours during the early
to middle portion of the night, with winds slowly decreasing late.
Seas 4 to 6 ft.
Wednesday... SCA conditions will linger through much of the day
due to northwest winds gusting near 25 kt. Winds will subside
towards late afternoon or evening. Seas 3 to 5 ft.
Wednesday night-Thursday... Sub-SCA conditions are expected. Winds
and seas will likely begin to build again by Thursday night
into Friday.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Watch from Tuesday evening through late Tuesday night for
ANZ430-431-450>455.
Small Craft Advisory until 6 PM EDT Tuesday for ANZ450>455.
Small Craft Advisory until 4 PM EDT this afternoon for ANZ430-
431.
Small Craft Advisory from 6 AM to 6 PM EDT Tuesday for ANZ430-
431.
&&
Synopsis...Fitzsimmons
Near Term...Iovino
Short Term...Iovino
Long Term...Fitzsimmons
Aviation...Fitzsimmons/Iovino
Marine...Fitzsimmons/IovinoHazardous weather outlook, Apr 20, 3:33 AM EDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 333 AM EDT Mon Apr 20 2020 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-210745- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 333 AM EDT Mon Apr 20 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is potential for isolated severe thunderstorms on Tuesday which could produce damaging winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-210745- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 333 AM EDT Mon Apr 20 2020 ...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH LATE TUESDAY NIGHT... This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 3:40 AM EDT | Small Craft Advisory | PHI | 12 hr | |
| Apr 20, 4:04 PM EDT | Gale Warning | PHI | 35 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.